Antibiotic Use Linked to Colon Polyps

Antibiotics and colon polyps

Americans are using antibiotics more than ever before. But as helpful as these drugs can be, using them has risks. A new study finds a link between these medications and colon polyps, abnormal growths that can develop into colon cancer.

Risk for Polyps Climbs with Prolonged Antibiotic Use

Women who took antibiotics for at least two months in their 20s or 30s were 36 percent more likely to develop polyps after age 60, researchers found. For women who took antibiotics for the same amount of time in their 40s or 50s, the risk was even higher. They were 69 percent more likely to have polyps after age 60.

Researchers say the elevated risk could be caused by changes in the colon’s natural bacteria that come from taking antibiotics. Even after the medications have run their course, researchers note, there can be fewer beneficial bacteria left behind, or different types of bacteria, as well as changes to the body’s metabolism.

Your Doctor Is Here to Help
If you have any concerns about the long-term effects of antibiotics, talk with your doctor. He or she can tell you whether antibiotics are an appropriate choice, and answer any questions you may have.

Be sure to also talk with your doctor about your risk for colon cancer, as well as recommended screenings.

Talk to a WCHN Primary Care Physician today. Start your search here.